New York, 2003

Funnel Cloud in New York, July 13, 2003

July 13, 2003 · NWS BUF · 1 event in 1 county or zone

A line of thunderstorms developed along the convergence of Lakes Erie and Ontario lake breeze boundaries. Several funnel clouds were spotted however, none touched down or produced any damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A line of thunderstorms developed along the convergence of Lakes Erie and Ontario lake breeze boundaries. Several funnel clouds were spotted however, none touched down or produced any damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 13, 1:57 PM EST, 38 minutes earlier.

Area forecast discussion, Jul 13, 1:57 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
257 PM EDT SUN JUL 13 2003

QUIET AND PLEASANT SUMMER WEATHER NEXT COUPLE OF DAYS AS SURFACE
RIDGE DRIFTS ACROSS NEW YORK FROM THE LOWER GREAT LAKES REGION.
CLOUDS SHOULD DISSIPATE QUICKLY AFTER SUNSET. WINDS WILL BECOME LIGHT
WHICH WILL RESULT IN RADIATIONAL COOLING. INDICATED PATCHY FOG AROUND
DAYBREAK IN THE SOUTHERN TIER COUNTIES. MONDAY WILL FEATURE LOTS OF
SUNSHINE AND LOW HUMIDITY. TEMPS WILL BE A FEW DEGREES WARMER THAN
TODAY.

HIGH MOVES OFF THE COAST BY TUESDAY MORNING. BOTH GFS AND ETA MOVES
COLD FRONT RAPIDLY ACROSS THE GREAT LAKES TO JUST WEST OF OUR
FORECAST AREA BY LATE IN THE DAY. WX WILL START OUT SUNNY WITH
CLOOUDS INCREASING IN THE AFTERNOON. DID NOT MENTION PRECIPITATION
UNTIL TUESDAY NIGHT...CONSISTENT WITH MODEL OUTPUT. IT WILL BE BREEZY
AND MORE HUMID BUT NOT OPPRESIVE.

FRONT MOVES RAPIDLY THROUGH THE AREA TUESDAY NIGHT. 12Z MODEL RUNS
SHOW FRONT EAST OF THE AREA BY WEDNESDAY MORNING. AS A RESULT, THE
FORECAST WILL SHOW ANOTHER GENERALLY NICE DAY ON WEDNESDAY WITH
SUNSHINE AND LOWERING HUMIDITY.

WEEKEND WILL PROBABLY TURN OUT TO BE A 50-50 PROPOSITION WITH A
FAIRLY STRONG FRONT MOVING THROUGH THE AREA SATURDAY RESULTING IN
SCATTERED THUNDERSTORMS. DRY ONCE AGAIN SUNDAY.

.BUF...NONE

SL
Hazardous weather outlook, Jul 13, 2:47 AM EST, 11 hours 48 minutes before
NYZ001>008-010>014-019>021-085-130945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
347 AM EDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO
CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/BUF/.

The radar

The Buffalo radar (KBUF), 25 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Niagara

When
July 13, 2:35 PM EST
Where
Niagara County, Niagara Falls
Reported by
LAW ENFORCEMENT
Coordinates
43.173, -78.691 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375568.